Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 104, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 28, 2008, 5:37 PM MST for Graham County, Greenlee County, Arizona. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2008, 5:37 PM MST (00:37 UTC)
- Expired
- Aug 28, 2008, 6:15 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 154 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 6:00 PM MST | TSTM WND DMG | Safford, AZ | TRAINED SPOTTERS AND SHERIFFS OFFICE REPORTED MULTIPLE POWER POLES BLOWN DOWN BETWEEN SAFFORD AND THATCHER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1769 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1688 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 290037 SVRTWC AZC009-011-290115- /O.NEW.KTWC.SV.W.0104.080829T0037Z-080829T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 537 PM MST THU AUG 28 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF SAFFORD... SOUTHERN GREENLEE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF GUTHRIE... * UNTIL 615 PM MST * AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES NORTHEAST OF SAFFORD...AND MOVING SOUTHWEST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOLOMON...PIMA AND THATCHER. LAT...LON 3268 10929 3287 11000 3307 10952 3292 10906 TIME...MOT...LOC 0037Z 061DEG 17KT 3294 10958 $$
1 follow-up statement
000 WWUS55 KTWC 290104 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 604 PM MST THU AUG 28 2008 AZC009-011-290115- /O.CON.KTWC.SV.W.0104.000000T0000Z-080829T0115Z/ GRAHAM AZ-GREENLEE AZ- 603 PM MST THU AUG 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR SOUTHERN GREENLEE AND EAST CENTRAL GRAHAM COUNTIES... AT 600 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAFFORD...MOVING SOUTHWEST AT 22 MPH. IN ADDITION TO THIS STORM...ANOTHER SEVERE THUNDERSTORM LOCATED 10 MILES SOUTHWEST OF GUTHRIE IN SOUTHERN GREENLEE COUNTY WILL PRODUCE WINDS IN EXCESS OF 60 MPH AS IT MOVES TO THE SOUTHWEST AT 20 MPH. LAT...LON 3268 10929 3287 11000 3307 10952 3292 10906 TIME...MOT...LOC 0103Z 040DEG 19KT 3277 10971 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:13 PM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 28, 2:13 PM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 213 PM MST THU AUG 28 2008 .SYNOPSIS...AN ACTIVE MONSOON PATTERN WILL PERSIST INTO THE LABOR DAY WEEKEND. AN UPPER LEVEL LOW IS BEGINNING TO DEVELOP OVER SONORA WHICH WILL HELP FOCUS THUNDERSTORM DEVELOPMENT FRIDAY AND SATURDAY. BY SUNDAY...A LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE GREAT BASIN AND FURTHER ENHANCE THE RISK OF THUNDERSTORMS. AS THIS SYSTEM MOVES EAST BY THE MIDDLE OF NEXT WEEK...DRIER AIR ALOFT WILL SPREAD INTO THE REGION AND PUSH MUCH OF THE MONSOON MOISTURE SOUTH OF THE AREA. && .DISCUSSION...AS WE EXPECTED EARLIER...TSTM EVOLUTION HAS BEEN VERY COMPLICATED TODAY...AND WILL REMAIN SO TONIGHT INTO FRI NIGHT. IN THE VERY SHORT TERM...TSTMS ARE CLEARLY MOVING FASTER TODAY...AND WHERE THEY HAVE BEEN ABLE TO ORGANIZE...THEY HAVE FORMED INTO BRIEF LINES...TRAINED...AND/OR APPROACHED SEVERE LIMITS. HELPING THINGS ALONG...AN UPPER LEVEL SHEAR AXIS IS DRAPED ALONG THE INTERNATIONAL BORDER...WHICH ALL MODELS SPIN UP INTO SUBTROPICAL UPPER LOW/ INVERTED TROUGH BY FRI AFTERNOON. THE MILD SURPRISE SO FAR TODAY IS THAT THE RIM/WHITES/GILAS HAVE BEEN MOSTLY QUIET. BASED ON GOES PW IMAGERY...DRIER/WARMER AIR ALOFT IS APPARENTLY PUSHING INTO THE RIM AND MAY BE CAPPING DEVELOPMENT. IT DOES NOT HELP THAT OUR CAPE ISN/T TERRIBLY HIGH IN THE FACE OF 25-30KTS OF ENE SHEAR. THUS...ANYTHING HAS HAS MANAGED TO DEVELOP AWAY FROM THE SHEAR AXIS HAS BEEN GETTING RIPPED APART. WE HAVE A FEW MORE HOURS OF HEATING REMAINING... THOUGH...AND IF ANYTHING DOES ORGANIZE AND PUSH OFF THE RIM...IT COULD GET OUT OF HAND RATHER QUICKLY PER SPC DAY 1 OUTLOOK. HAVE ADDED HEAVY RAIN WORDING S OF KTUS ALONG THE SHEAR AXIS SINCE ANY TSTMS THERE ARE MORE LIKELY TO TRAIN. THE SAME AREA HAS BEEN SATURATED NICELY BY THE LAST FEW DAYS OF LOCALLY HEAVY RAIN. OVERALL SITUATION MAY BE PRETTY SIMILAR FRI AS THE UPPER LOW SPINS UP TO OUR S AND THE UPPER HIGH BRIEFLY CONSOLIDATES OVER THE 4 CORNERS. WE WILL ONCE AGAIN FIGHT DEBRIS CLOUDS...BUT WE WILL HAVE PLENTY OF MID LEVEL SHEAR AND LOW LEVEL MOISTURE AROUND. HAVE KEPT POPS RIGHT WHERE THEY ARE DESPITE MOS SUGGESTIONS TO LOWER THEM A NOTCH. IN MANY WAYS...THIS FORECAST LOOKS TYPICAL FOR A LABOR DAY WEEKEND. THE MONSOON IS GETTING LONG IN THE TOOTH...BUT WITH PLENTY OF MOISTURE AROUND...THE TROPICAL E PAC FAIRLY ACTIVE...AND THE POLAR JET STREAM STARTING TO GET MORE ENERGETIC...STRONGER DYNAMICS ARE COMING INTO PLAY. BOTH SAT AND SUN NOW LOOK ACTIVE...BUT SUN COULD BE OF PARTICULAR CONCERN AS A TYPE-IV /TRANSITIONAL/ SEVERE WEATHER PATTERN TRIES TO SET UP. THE INVERTED TROUGH/UPPER LOW TO OUR S COULD ALSO BE TROUBLE IN THAT THE MODELS MAY NOT SAMPLE IT VERY WELL...AND IF A NICE DEFORMATION AXIS DEVELOPS...WE WILL MOST LIKELY BE ON THE NORTH FLANK...RESULTING IN BOTH DAYTIME AND NOCTURNAL CONVECTION. I THOUGHT ABOUT TAKING POPS UP EVEN HIGHER...BUT AT LEAST SOME ACTIVITY WILL NEED DAYTIME HEATING TO GET GOING...AND I DONT HAVE A GOOD FEEL FOR HOW MUCH WE WILL HAVE ON EITHER DAY. OUR LOW LEVEL FLOW SAT MORNING WILL ALSO BECOMES RATHER GUSTY OUT OF THE E...WHICH MEANS WE WILL HAVE AT LEAST SOME DOWNSLOPING TO WORK AGAINST. HAVE ONLY RAISED POPS ABOUT 5 PCT SAT AND 10 PCT SUN...WITH LATER SHIFTS POSSIBLY ADJUSTING THOSE UPWARD ONCE WE HAVE A FEW MORE DETAILS. WILL FRESHEN UP THE HWO TO HIGHLIGHT THE WEEKEND...WITH BOTH SEVERE TSTMS AND HEAVY RAIN A CONCERN. THE NICE THING ABOUT TRANSITIONAL PATTERNS IS THAT THEY USUALLY GIVE US A PRETTY CLEAN BREAK IN THE MONSOON...AND THIS IS THE TIME OF THE YEAR WHERE SUCH BREAKS ARE MORE EMPHATIC. I AM A LITTLE CAUTIOUS ABOUT CALLING FOR A COMPLETE SHUTDOWN JUST YET AS THIS INCOMING TROUGH IS NOT PARTICULARLY DEEP.. WHICH MEANS EVEN IF THE MONSOON FLOW IS SHUNTED SE OF US...IT MAY NOT SHUNT VERY FAR AWAY. HAVE LOWERED POPS TO EARLY SEP CLIMO AT DAYS 5-7 AND WARMED TEMPS BACK UP TO CLIMO FOR NOW. && .AVIATION...SCATTERED TSRA/SHRA INTO THIS EVENING THEN MAINLY ISOLATED TSRA/SHRA LATE TONIGHT AND TOWARD DAYBREAK FRIDAY. CLOUD DECKS GENERALLY 6-9K FT AGL THOUGH CEILINGS AROUND 3-5K FT AGL AND VISIBILITIES AS LOW AS 1-3SM VICINITY STRONGEST TSRA. SURFACE WINDS NWLY/NLY 5-15 KTS...THEN MAINLY ELY/SELY 5-15 KTS AFTER 03Z AND CONTINUING INTO FRIDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PUBLIC...PYTLAK AVIATION...BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 28, 2:52 PM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 252 PM MST THU AUG 28 2008 AZZ019-029-030-033>035-291200- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-COCHISE COUNTY- 252 PM MST THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO ORGANIZE OVER COCHISE AND SANTA CRUZ COUNTIES THROUGH EARLY THIS EVENING. MEANWHILE... AFTER STRUGGLING FOR MUCH OF THE DAY...ISOLATED THUNDERSTORMS HAVE BEGUN TO DEVELOP ALONG THE MOGOLLON RIM AND WHITE MOUNTAINS. AT LEAST A FEW OF THESE STORMS WILL DROP SOUTHWEST AT ABOUT 20 MPH ACROSS GRAHAM...PINAL AND PIMA COUNTIES THROUGH THIS EVENING. BECAUSE OF ABUNDANT MOISTURE IN PLACE...A DESTABILIZING AIRMASS... AND RATHER STRONG WINDS ALOFT...THERE IS A RISK THAT THESE DEVELOPING STORMS WILL ORGANIZE INTO CLUSTERS OR SHORT LINES. THE MAIN THREAT FROM ANY THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE STRONG AND GUSTY WINDS...WITH A COUPLE POSSIBLY BECOMING SEVERE. LOCALLY HEAVY RAIN OF 1 TO 2 INCHES IS ALSO POSSIBLE IN A FEW LOCATIONS...WITH THE GREATEST RISK OF HEAVY RAIN SOUTH OF A LINE FROM WILLCOX TO GREEN VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UPPER LEVEL HIGH WILL BE OVER THE FOUR CORNERS ON FRIDAY AS AN UPPER LEVEL LOW DEVELOPS OVER SONORA. THIS WILL MAINTAIN A DEEP EASTERLY FLOW OVER THE AREA THROUGH SATURDAY. BY SUNDAY A LOW PRESSURE SYSTEM WILL ENTER THE GREAT BASIN. THAT WILL RESULT IN A MORE SOUTHERLY WIND FLOW...BUT THAT WILL ONLY BRING MORE MOISTURE INTO THE REGION. THUS...ANY THUNDERSTORMS THROUGH LABOR DAY COULD BE STRONG AND PRODUCE HEAVY RAIN. THOSE WITH OUTDOOR PLANS THIS HOLIDAY WEEKEND SHOULD MONITOR FUTURE FORECASTS CLOSELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-032-291200- WESTERN PIMA COUNTY-TOHONO OODHAM NATION- 252 PM MST THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ATMOSPHERE HAS TEMPORARILY STABILIZED IN THE WAKE OF STRONG THUNDERSTORMS WHICH PASSED THROUGH THE AREA EARLIER TODAY. HOWEVER...NEW THUNDERSTORMS WERE DEVELOPING EAST OF THE AREA...AND AT LEAST SOME OF THESE WILL MOVE WEST INTO CENTRAL AND WESTERN PIMA COUNTY LATER THIS EVENING. THESE STORMS COULD RENEW SOME OF THE FLOODING WHICH OCCURRED EARLIER IN THE DAY. VAMORI WASH IN THE SOUTHERN TOHONO OODHAM NATION WILL BE PARTICULARLY VULNERABLE TO RAPID RISES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UPPER LEVEL HIGH WILL BE OVER THE FOUR CORNERS ON FRIDAY AS AN UPPER LEVEL LOW DEVELOPS OVER SONORA. THIS WILL MAINTAIN A DEEP EASTERLY FLOW OVER THE AREA THROUGH SATURDAY. BY SUNDAY A LOW PRESSURE SYSTEM WILL ENTER THE GREAT BASIN. THAT WILL RESULT IN A MORE SOUTHERLY WIND FLOW...BUT THAT WILL ONLY BRING MORE MOISTURE INTO THE REGION. THUS...ANY THUNDERSTORMS THROUGH LABOR DAY COULD BE STRONG AND PRODUCE HEAVY RAIN. THOSE WITH OUTDOOR PLANS THIS HOLIDAY WEEKEND SHOULD MONITOR FUTURE FORECASTS CLOSELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 28, 11:47 AM MST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
1147 AM MST THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM FLASH FLOOD W GU VO 32.06N 112.56W
08/28/2008 PIMA AZ FIRE DEPT/RESCUE
ROOF DAMAGE IN GU VO. ADDITIONAL INFORMATION INDICATED
THE ROOF DAMAGE WAS CAUSED BY HEAVY RAINS LAST NIGHT...
AND ADDITIONAL HEAVY RAIN THIS MORNING. DAMAGE WAS NOT
CAUSED BY THUNDERSTORM WINDS.
&&
MSHERWOOThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 5:52 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 38 min |
| Aug 28, 6:15 PM MST | Severe Thunderstorm Warning | TWC | Graham | 45 min |
| Aug 28, 6:15 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 30 min |
| Aug 28, 6:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 28, 6:31 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 119 min |
| Aug 28, 6:43 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 32 min |
| Aug 28, 6:59 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 46 min |
| Aug 28, 7:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 48 min |
| Aug 28, 8:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 28, 8:25 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 50 min |
| Aug 28, 8:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Aug 28, 9:24 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Aug 28, 9:33 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 42 min |
| Aug 28, 10:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.